Switching from Kaletra/Truvada to Atripla
Apr 5, 2008
I have been diagnosed with HIV for over 5 years and was started on a Kaletra and Truvada regiment for about 2.5 years. In that time frame I went from a CD4 count of 169 to nearly 650 and viral load is undetectable.
I recently switched doctors and my new doctor suggested that I switch Atripla.
I have been doing fairly well with the Truvada/Kaletra combo and I am afraid that if I switch there might be increased chance of drug tolerance. Also I have experienced no fat loss with my current regimine and I am afraid that this might change if I change to Atripla. The change would better fit my schedule and lifestyle as I have forgotten to take my medication a few times but is the switch fairly safe? Are there any side effect to switching? What are the risks of switching? Any information would be much appreciated. I have tried to research the subject and have been unsucessful in finding information.
Response from Dr. DeJesus
I am glad that you are doing well on your current and only anti-HIV medications you have taken. It is concerning that now you are missing some of your dosages, which if it continues, could results in the development of treatment failure and HIV resistance.
If you are finding that the dose that you are missing AM and PM is different (sometimes the morning dose, or sometimes the afternoon dose), switching to a once-daily regimen may not be the answer, because you could potentially start missing the once-daily dose as well. So, if you are missing different dosages, you need to educate yourself more and establish a system on your daily routine to prevent this to continue happening.
On the other hand, if the dose that you are missing is always the same dose (AM dose only or PM dose only), then a change in therapy to a once a day regimen may resolve this problem with your adherence to the treatment.
Some regimens are more suitable to take once a day in the morning, while others are more suitable to take once a day at night. Atripla for example, is more suitable to take once a day, before bedtime, so take also that in consideration. Alternatively, you can also change the Kaletra to once a day, by taking all 4 pills (with the Truvada) at the same time, but my personal experience with this option is that many patients are not able to tolerate well the 4 Kaletra pills taken once daily due to increased gastrointestinal side effects, thus I usually do not recommended this approach, but you can discuss it with your provider as well.
Because you have not taken before any other ARV medications, if your viral load is fully undetectable (< 50 copies) now, the likelihood that you will do well with other approved ARV regimens is extremely good. So, if you are having any side effects or missing the same dose, changing to a new regimen at this point it is a good idea.
Before you switch your regimen it maybe helpful if you can find out if your previous doctor performed a baseline HIV resistant test (called HIV genotype). The information in this test will help your new provider to recommend a new regimen for you, if you happened to have an HIV resistant virus at the time that you started HIV medications. The chances that you may have a resistant virus to one of the component on the Atripla regimen is probably < than 10%; but having that test results on hand will virtually eliminate that possibility. If you never had that resistant test done before, it cannot be done at this point, if you currently have a viral load undetectable.
Otherwise, Atripla appears to be a very good alternative, given that it is easy to take. Like with any medication, there are some potential for side effects associated to some of the components on Atripla that can be easily overcome, but you can discuss them with your provider before changing therapy. Although some studies have linked some ARV's, including Sustiva (one of the component of Atripla) to a very small chance of developing some degree of fat loss; this finding remains unclear, and for the most part Atripla is not considered to cause this problem in any significant degree.
With the information that you provide, my personal inclination would be to switch taking in consideration the issues above discussed. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Chest Cold A Symptom Of HIV?
- Is Rectal Bleeding A Sign Of Acute HIV Infection?
- Sex With A Prostitute How Long Does It Take To Test Positive For AIDS
- Anal Warts After Deep Kissing Worried I Have HIV
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Sore Testicles After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.